Communications in Mathematical Sciences

Volume 6 (2008)

Number 3

The linearization of a boundary value problem for a scalar conservation law

Pages: 651 – 667

DOI: http://dx.doi.org/10.4310/CMS.2008.v6.n3.a6

Author

Filipa Caetano

Abstract

The aim of this paper is to study a boundary value problem for a linear scalar equation with discontinuous coefficients. This kind of problem appears in the framework of the analysis of the linearized stability of a fluid flow with respect to small perturbations of the boundary data. The linear equation that we are interested in is obtained by linearizing the equations which govern the flow, and involves discontinuous coefficients and nontrivial products. We present a direct approach based on the one introduced by Godlewski and Raviart, which leads to measure solutions, gives a sense of these nontrivial products, and yields simple numerical schemes that give good results.

Keywords

Scalar conservation laws; linearization; boundary value problem; shocks; measure solutions

2010 Mathematics Subject Classification

35L50, 35L65, 35R05, 76E99

Full Text (PDF format)